Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS El Paso, TX

June 23, 2009Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 23, 2009, 10:56 PM MDT for Hidalgo County, New Mexico. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2009, 10:56 PM MDT (04:56 UTC)
Expired
Jun 24, 2009, 12:15 AM MDT
In force
79 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 164 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 240456
FFWEPZ
NMC023-240615-
/O.NEW.KEPZ.FF.W.0008.090624T0456Z-090624T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1056 PM MDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 1215 AM MDT

* AT 1050 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  TWO TO THREE INCHES OF RAIN HAD FALLEN IN MUCH OF THIS AREA        
  OVER THE PAST TWO HOURS...CAUSING SOME FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND ARROYOS...AND POSSIBLY COUNTRY ROADS.

&&

LAT...LON 3179 10849 3179 10822 3135 10822 3135 10858

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:13 PM MDT, 8 hours 43 minutes earlier.

Area forecast discussion, Jun 23, 2:13 PM MDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
213 PM MDT TUE JUN 23 2009

.SYNOPSIS...
A PLUME SUB TROPICAL MOISTURE IS MOVING INTO THE AREA BETWEEN AN
AREA OF HIGH PRESSURE TO THE EAST AND LOW PRESSURE TO THE WEST.
VERY MOIST CONDITIONS WILL RESULT IN SHOWERS AND THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL. EXCESS RUNOFF FROM SHOWERS
AND STORMS MAY CAUSE FLOODING IN AFFECTED AREAS. A FLASH FLOOD
WATCH IS IN EFFECT UNTIL EARLY MORNING. MOIST CONDITIONS WITH
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW.
HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE AREA THURSDAY AND
FRIDAY AND PERSIST INTO NEXT WEEK AND DIMINISH RAIN CHANCES
SOMEWHAT. MOISTURE TRAPPED UNDER THE HIGH WILL STILL PRODUCE
ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THE FIRST PART OF
NEXT WEEK. TEMPERATURES WILL WARM TO ABOVE NORMAL BY THE WEEKEND.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS
HAVE PRODUCED VERY HEAVY RAINFALL THAT HAS RESULTED IN SOME
FLOODING IN CLOUDCROFT AND SURROUNDING AREAS. MORE THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL ARE EXPECTED THIS AFTERNOON
AND TONIGHT. A DEEP PLUME OF SUP TROPICAL MOISTURE IS PROVIDING
THE FUEL FOR THESE STORMS. WITH PRECIPITABLE WATER VALUES IN
EXCESS OF 175 PERCENT OF NORMAL AND AN UNSTABLE AIR MASS HAS
RESULTED IN STORMS THAT ARE VERY EFFICIENT RAIN PRODUCERS. JUST
ABOUT ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. IN ADDITION...THE FLOW
PATTERN FAVORS BACK BUILDING AND TRAINING WITH THESE STORMS. THERE
IS A POTENTIAL FOR FLASH FLOODING THIS AFTERNOON AND EVENING OVER
MOST OF THE FORECAST AREA. A FLASH FLOOD WATCH IS IN EFFECT UNTIL
6AM FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL NEW MEXICO AND FAR
WEST TEXAS.

MOIST ATMOSPHERIC CONDITIONS WILL CONTINUE ON WEDNESDAY...THOUGH
THE FOCUS WILL BE MORE TO THE WEST. SCATTERED SHOWERS AND STORMS
WILL STILL BE CAPABLE OF PRODUCING HEAVY RAINFALL BY TOMORROW
AFTERNOON AND EVENING. THERE MAY BE A POTENTIAL FOR FLASH FLOODING
HOWEVER PRECIPITABLE WATER VALUES WILL BE SOMEWHAT LOWER.

ON THURSDAY...HIGH PRESSURE ALOFT WILL BEGIN TO BUILD OVER THE
STATE. THIS WILL RESULT IN CAP OVER THE AREA THAT WILL SUPPRESS
SOME OF THE THUNDERSTORM ACTIVITY. THE HIGH WILL ALSO DISRUPT THE
MOISTURE PLUME SOMEWHAT. THAT SAID...ABUNDANT MOISTURE WILL REMAIN
TRAPPED UNDER THE HIGH THAT CAN STILL FUEL THUNDERSTORM
DEVELOPMENT IN THE AFTERNOON AND EVENINGS. STORMS MAY NOT BE AS
LONG LIVED BUT MAY STILL PRODUCE BRIEF PERIODS OF HEAVY RAIN
FALL. THE HIGH WILL REMAIN IN PLACE DURING THE WEEKEND BUT MAY BE
AFFECTED BY A TROUGH PASSING TO THE NORTH THAT MAY HELP ENHANCE
THUNDERSTORM DEVELOPMENT DURING THE WEEKEND. FOR THE FIRST PART OF
NEXT WEEK THE HIGH WILL BUILD DIRECTLY OVER THE FORECAST AREA.
THUNDERSTORM ACTIVITY WILL BE GREATLY SUPPRESSED BUT SOME ISOLATED
SHOWERS AND STORMS MAY STILL OCCUR. DAY TIME TEMPERATURES WILL
WARM WELL ABOVE NORMALS NEXT WEEK WITH SOME 100 TEMPERATURES
POSSIBLE IN THE DESERT LOWLANDS AROUND NEXT TUESDAY.

&&

.AVIATION...VALID 24/0000Z-25/0000Z...
DEEP SUB-TROPICAL MOISTURE TAP WILL CONTINUE OVER FLYING ARE THRU
PD.  SCT TSRA AND +TSRA/IFR VSBYS IN +RAGS AREAWIDE GENERALLY THRU
24/08Z AND AGAIN AFT 24/17Z. CIGS 050-070 KFT AGL WITH
STORMS.

&&

.FIRE WEATHER...

...FLASH FLOOD WATCH NOW IN EFFECT FOR ALL ZONES EXCEPT TXZ056 UNTIL
6 AM WEDNESDAY...

DEEP SUB-TROPICAL TAP WILL CONTINUE STREAMING DEEP MOISTURE OVER US
THROUGH WEDNESDAY...FOR SCATTERED THUNDERSTORMS WITH HEAVY RAIN
AREA-WIDE.  ENVIRONMENT FAVORS TRAINING AND BACK BUILDING OF
STORMS...WHICH WILL MEAN ESPECIALLY HIGH RAINFALL AMOUNTS IN THE
PATH UNDER WHICH LINES OR AREAS WHERE SUCCESSIVE STORMS DEVELOP.
ACTION OF FURTHER EXPANSION OF THE RIDGE WEST SHOULD SHIFT MOISTURE
FURTHER WEST INTO ARIZONA LATER IN THE WEEK.  PACIFIC TROUGH WHICH
IS FORECAST THROUGH THE ROCKIES FOR THE UPCOMING WEEKEND...MAY TRY
TO SEND SOME OF THE DEEPER MOISTURE WITH SUB-TROPICAL STREAM BACK
OUR WAY SAT OR SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  94  72  96  72 /  50  10  10  10  10
SIERRA BLANCA TX        69  88  70  90  70 /  30  10  10  10  10
LAS CRUCES              68  93  69  94  69 /  50  10  10  10  10
ALAMOGORDO              67  95  68  96  68 /  40  20  20  10  10
CLOUDCROFT              49  69  52  72  51 /  60  20  20  20  20
TRUTH OR CONSEQUENCES   65  92  66  94  66 /  50  20  20  10  20
SILVER CITY             57  85  58  84  59 /  60  30  30  20  20
DEMING                  65  93  66  95  66 /  50  20  20  20  10
LORDSBURG               64  94  65  95  66 /  50  30  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ055.

&&

04/22
Hazardous weather outlook, Jun 23, 10:52 AM MDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1052 AM MDT TUE JUN 23 2009

NMZ022>025-030>032-TXZ055-056-241700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1052 AM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR
SOUTHWEST NEW MEXICO. VERY MOIST ATMOSPHERIC CONDITIONS COULD
RESULT IN VERY HEAVY RAIN FALL THIS AFTERNOON AND EVENING. HEAVY
RAINS COULD GENERATE CONSIDERABLE RUN OFF THAT MAY CAUSE SOME
FLOODING ALONG DRAINAGES AND ARROYOS AND PONDING OF WATER IN LOW
LYING AREAS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO
POSSIBLE FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON
WEDNESDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. CHANCES FOR RAIN
WILL DIMINISH SOMEWHAT ON THURSDAY AND FRIDAY...BUT THERE WILL
STILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. RAIN CHANCES MAY INCREASE FOR THE WEEKEND AND THE FIRST PART
OF NEXT WEEK AS CONSIDERABLE MOISTURE REMAINS IN THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:31 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.